Seroquel and Dry Mouth
Side effects are possible with Seroquel, and dry mouth is known to occur in some people taking the drug. Suggestions that may provide relief include sucking on hard candy or sipping water or sugarless drinks often, including during meals. If you are taking Seroquel and dry mouth becomes a severe problem, your healthcare provider may recommend artificial saliva or switch you to a different medication.
Does Seroquel Cause a Dry Mouth?Seroquel® (quetiapine fumarate) is a prescription medicine used to treat schizophrenia and bipolar disorder (also known as manic depression). Like other medicines, it can cause side effects. One of these possible side effects of Seroquel is a dry mouth. In previous clinical studies, up to 44 percent of people reported dry mouth as a side effect of the drug.
Seroquel and Dry Mouth: RecommendationsIf you are taking Seroquel and dry mouth becomes a problem, there are a number of things that you can do. Some of these suggestions include:
- Sip water or sugarless drinks often.
- Sip water or sugarless drinks during meals. This will make chewing and swallowing easier. It may also improve the taste of food.
- Avoid drinks with caffeine, such as coffee, tea, and some sodas. Caffeine can dry out the mouth.
- Avoid tobacco or alcohol. They dry out the mouth.
- Use a humidifier at night.
- Be aware that spicy or salty foods may cause pain in a dry mouth.
- Chew sugarless gum or suck on sugarless hard candy to stimulate saliva flow; cinnamon or mint-flavored candies are good choices.
If you have a dry mouth while taking Seroquel and the suggestions provided in this article do not help, talk with your healthcare provider. He or she may be able to recommend treatments, such as artificial saliva. Also, depending on how severe your dry mouth is, he or she may also recommend that you adjust your Seroquel dosage or try another medication for bipolar disorder or schizophrenia.